MAUDE Adverse Event Report: EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES LLC EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE; AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Model Number 9300TFX23A
Medical Device Problem Codes Malposition of Device (2616); Device Stenosis (4066)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 04/10/2021
Type of Reportable Event Death
Additional Manufacturer Narrative
Per the instructions for use (ifu), valve malposition requiring intervention is a known potential adverse event associated with the transcatheter valve replacement (tvr) procedure.There are multiple patient and procedural factors that alone or in combination can cause or contribute to malposition, including improper positioning before deployment, poor image intensifier angle, poor coaxial alignment of the valve and delivery system, severe septal hypertrophy, minimally or bulky/severely calcified leaflets, preserved ejection fraction, significant landing zone calcification, loss of pacing capture, rapid deployment, the release of stored tension during deployment, and movement of the delivery system by the operator.The ifu cautions that incorrect sizing of the valve may lead to paravalvular leak, migration, or embolization.The device training manuals instruct the operator on proper positioning and deployment of the valve, including all procedural and anatomical considerations.Physicians are extensively trained by edwards before they are qualified to use the sapien transcatheter heart valves (all models).Training includes patient screening, device preparation, approach, deployment, imaging, procedure-specific training manuals, and proctored procedures.The correct alignment and positioning of the device at the point of deployment is emphasized as a key factor in the placement and fixation of the device.Operators are also instructed to use fluoroscopy as the primary method of visualization for positioning and deployment.In patients with high-risk anatomical features for malposition (i.E., minimal leaflet calcification, severe septal hypertrophy), balloon valvuloplasty may indicate potential balloon movement during valve deployment.In this case, there was no allegation or indication a product malfunction contributed to this adverse event.With the limited information provided, the cause of the malposition is unknown but may be related to the mechanisms described above.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.Per the instruction for use (ifu), valve stenosis is a potential risk associated with bioprosthetic heart valves.Per the valve academic research consortium (varc), valve stenosis can result from a number of factors, including pannus, calcification, support structure deformation (out-of-round configuration), trauma (cardia-pulmonary resuscitation, blunt chest trauma), endocarditis, prosthetic valve thrombosis, and native leaflet prolapse impeding prosthetic leaflet motion.Valve stenosis may result in symptoms such as shortness of breath and decreased exercise tolerance, which may be accompanied by an increased gradient across the valve.Per the instructions for use (ifu), structural valve deterioration (wear, fracture, calcification, leaflet tear/tearing from the stent posts, leaflet retraction, suture line disruption of components of a prosthetic valve, thickening, stenosis), and device degeneration are known potential risks associated with bioprosthetic heart valves.The ifu cautions that accelerated deterioration of the valve may occur in patients with an altered calcium metabolism.Long-term durability has not been established for the valve.Regular medical follow-up is advised to evaluate valve performance.Structural valve deterioration (svd) may be manifested as stenosis with thickened leaflets.Svd may be mild and not require any intervention or it may be moderate to severe.It can cause the heart to work harder to eject blood from the ventricle.Depending on the severity it could be an indication for valve replacement or medical intervention.Tissue calcification is a common failure mode.The mechanisms for bioprosthetic heart valve tissue calcification are not yet fully understood.Many factors can contribute to the onset and propagation of calcification including patient-related (e.G., patient age, disease state, immune status, and other co-morbidities), pharmacological, and intrinsic properties of the valve itself.It is widely understood that patients with chronic renal disease and prior history of calcific stenosis of the native valve may be predisposed to bioprosthetic calcification.During the manufacturing process, all sapien thv valves are 100% visually inspected for defects and 100% functionally tested for proper coaptation under physiological backpressure conditions prior to release for distribution.Therefore, it is highly unlikely that a manufacturing defect or device malfunction contributed to the event.In this case, there was no allegation or indication a manufacturing non-conformance contributed caused or contributed to this event.The potential root cause for the device stenosis was a poorly seated valve.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of this adverse event is not required at this time.Complaint histories for all reported events are reviewed against trending control limits monthly, and any excursions above the control limits are assessed and documented as part of this monthly review.As such, neither a product risk assessment, nor corrective or preventative actions are required at this time.
 
Event or Problem Description
As reported by implant patient registry, a patient passed away approximately 5 years and 9 months post tavr.Medical records were received from the hospital.After a review of medical records provided, it was confirmed that the patient was an 80-year-old female with a past medical history of aortic stenosis (as), acute on chronic diastolic heart failure, coronary artery disease (cad), non-st elevation myocardial infarction (nstemi), and acute hypoxic respiratory failure, who underwent a successful implantation of a 23mm edwards xt valve in the aortic position on (b)(6) 2015.Approximately 5 years and 9 months post-implantation, the edwards implant patient registry received notification of the patient's death.Records indicate the patient was admitted on (b)(6) 2025 with shortness of breath and treated with diuretics for acute on chronic diastolic heart failure.On (b)(6) 2025, the patient was found unresponsive without a pulse.Advanced cardiac life support (acls) was initiated and return of spontaneous circulation (rosc) was achieved after approximately 6 minutes.The patient was intubated and transferred to the icu.On (b)(6) 2025, the patient experienced bradycardia and later a bradycardic arrest, requiring 2 minutes of cpr with rosc.A 2d echocardiogram performed on (b)(6) 2025 revealed a severely reduced left ventricular ejection fraction (lvef) of 20'25%, compared to normal function on (b)(6) 2025.The echocardiogram also noted a poorly seated and stenotic aortic valve, with multiple areas of akinesis and hypokinesis.The patient experienced further bradyarrhythmias requiring epinephrine.Following a family decision for do-not-resuscitate (dnr) status and comfort care, vasopressors were discontinued, the patient was extubated, and death occurred at 15:23 on (b)(6) 2025 with family present.

Brand Name
EDWARDS SAPIEN XT TRANSCATHETER HEART VALVE
Common Device Name
AORTIC VALVE, PROSTHESIS, PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES LLC
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key23468300
Report Number2015691-2025-09037
Device Sequence Number21030409
Product Code NPT
UDI-Device Identifier00690103192070
UDI-Public(01)00690103192070(17)170305
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P130009
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 11/04/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/05/2017
Device Model Number9300TFX23A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/14/2025
Initial Report FDA Received Date11/04/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured03/06/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age80 YR
Patient SexFemale